FDA Posts New Warning About Diabetes on Cholesterol-lowering Drug Bottles

by Thilaka Ravi on  February 29, 2012 at 10:27 AM Drug News   - G J E 4
Revised warnings about diabetes will be posted on the cholesterol-fighting drugs called statins because of a slightly increased risk of diabetes, the US Food and Drug Administration announced Tuesday.
FDA Posts New Warning About Diabetes on Cholesterol-lowering Drug Bottles
FDA Posts New Warning About Diabetes on Cholesterol-lowering Drug Bottles

Elevated blood sugar levels have been reported in patients using statins, the FDA said.

"The FDA is also aware of studies showing" statins are associated with an increased risk "of being diagnosed with type 2 diabetes mellitus," the FDA statement said.

The statins mentioned by the FDA include popular brands like Lipitor, Pravachol, Crestor and Zocor.

"We want health care professionals and patients to have the most current information on the risks of statins, but also to assure them that these medications continue to provide an important health benefit of lowering cholesterol," said Mary Parks, director of the FDA's metabolism and endocrinology products division.

Manufacturers say that when statins are used with good diet and exercise, they can be effective in reducing bad cholesterol levels. Cholesterol is a fatty material that can build up in arteries and lead to heart failure.

Drug labels also are being revised to remove a suggestion of routine periodic monitoring of liver enzymes in patients taking statins, the FDA said.

The FDA now recommends that liver enzymes -- proteins that speed up biological chemical reactions -- be measured before starting statin therapy.

The safety agency said "serious liver injury with statins is rare and unpredictable in individual patients."

Instead, patients should notify their doctors if they experience symptoms of liver problems, such as fatigue, appetite loss, stomach pain, dark urine, yellowing of the skin or whiteness in the eyes, the FDA statement said.

The FDA also warned about memory loss and mental confusion while taking statins but added that it was a small problem that disappeared when the drug use is discontinued.

Source: AFP

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All